Alert archive / Ohio / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Charleston, WV

April 19, 20239 counties in Ohio

NWS Charleston, WV issued this red flag warning at Apr 19, 2023, 2:51 PM EDT for 9 counties in Ohio. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 2:51 PM EDT (18:51 UTC)
In effect from
Apr 20, 2023, 12:00 PM EDT
Expired
Apr 20, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Charleston, WV

Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS81 KRLX 191851
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
251 PM EDT Wed Apr 19 2023

...Dry conditions and gusty winds will create an enhanced risk
for wildfire ignition and spread Thursday...

OHZ066-067-075-076-083>087-200500-
/O.NEW.KRLX.FW.W.0002.230420T1600Z-230421T0000Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
251 PM EDT Wed Apr 19 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR
LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE MIDDLE
OHIO VALLEY...

The National Weather Service in Charleston has issued a Red Flag 
Warning for low relative humidity, gusty winds and dry fuels, 
which is in effect from noon to 8 PM EDT Thursday.

* Timing...Thursday afternoon and evening.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 19 percent.

* Temperatures...In the lower 80s.

* Lightning...None.

* Impacts...Enhanced risk of wildfire ignition and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
405 
WWUS81 KRLX 200121
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
921 PM EDT Wed Apr 19 2023

...Dry conditions and gusty winds will create an enhanced risk
for wildfire ignition and spread Thursday...

OHZ066-067-075-076-083>087-200930-
/O.CON.KRLX.FW.W.0002.230420T1600Z-230421T0000Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
921 PM EDT Wed Apr 19 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM EDT
THURSDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS
FOR THE MIDDLE OHIO VALLEY...

* Timing...Thursday afternoon and evening.

* Winds...Southwest 10 to 15 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the lower 80s.

* Lightning...None.

* Impacts...Enhanced risk of wildfire ignition and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
206 
WWUS81 KRLX 200927
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
527 AM EDT Thu Apr 20 2023

...Dry conditions and gusty winds will create an enhanced risk
for wildfire ignition and spread today...

OHZ066-067-075-076-083>087-201900-
/O.CON.KRLX.FW.W.0002.230420T1600Z-230421T0000Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
527 AM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY
FUELS FOR THE MIDDLE OHIO VALLEY...

* Timing...This afternoon and evening.

* Winds...Southwest at 10 to 15 mph, with gusts of 20 to 25 mph.

* Relative Humidity...As low as 19 percent.

* Temperatures...In the mid to upper 80s.

* Lightning...None.

* Impacts...Enhanced risk of wildfire ignition and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TRM
504 
WWUS81 KRLX 201603
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
1203 PM EDT Thu Apr 20 2023

...Dry conditions and gusty winds will create an enhanced risk
for wildfire ignition and spread today...

OHZ066-067-075-076-083>087-210000-
/O.CON.KRLX.FW.W.0002.000000T0000Z-230421T0000Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
1203 PM EDT Thu Apr 20 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE
MIDDLE OHIO VALLEY...

* Timing...This afternoon and evening.

* Winds...Southwest around 14 mph with gusts up to 25 mph.

* Relative Humidity...As low as 17 percent.

* Temperatures...In the mid 80s.

* Lightning...None.

* Impacts...Enhanced risk of wildfire ignition and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
934 
WWUS81 KRLX 202333
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
733 PM EDT Thu Apr 20 2023


OHZ066-067-075-076-083>087-210045-
/O.EXP.KRLX.FW.W.0002.000000T0000Z-230421T0000Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
733 PM EDT Thu Apr 20 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR THE 
MIDDLE OHIO VALLEY...

Winds are becoming lighter as the sun sets; therefore, the Red
Flag Warning is being allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Apr 19, 2:33 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 19, 2:33 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Wed Apr 19 2023

.SYNOPSIS...
Fair weather through the day Friday. Dry, breezy, and warm
conditions will create elevated fire weather concerns Thursday
and Friday. Cold front Saturday with wetting rain.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 202 PM Wednesday...

High pressure, at the surface and aloft, will keep tranquil
weather conditions through Thursday. The high pressure slides
east of the mountains on Thursday, allowing for moisture and
warm advection under southwest flow into our area starting
tonight. The increase in moisture will prevent temperatures to
drop below freezing for the most part, despite of good
radiational cooling night expected. Patchy dense fog will be
possible over the most sheltered valleys, but confidence runs
low.

Tonight's temperatures will drop into their dewpoints, generally
in the mid 40s across the lowlands, ranging into the mid 30s
higher elevations of our northeast mountains. Plenty of sunshine
and the aforementioned WAA will bring afternoon temperatures
into the mid to upper 80s across the lowlands, ranging into the
lower 70s highest elevations of our northeast mountains.

Bufkit soundings suggest good afternoon mixing Thursday
afternoon, to produce an increase in winds as the cold front
approaches from the west. This mixing will bring relative
humidity into the lower 20s and upper teens area-wide, perhaps
posing an elevated threat for fire danger. This will required at
least and High fire danger statement or a Red flag Warning for
Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM Wednesday...

Key Point:

* Risk of wildfire spread continues Friday

With ample cloud cover preceding the next frontal system to
affect the region Thursday night along with a modest low level
gradient, would not expect winds to decouple Thursday night.
This should yield moderate recoveries at in relative humidity at
best limiting the ability of fine live fuels to recover their
moisture. This may delay the laying down of any fire on the
landscape Thursday night.

Friday the region will find itself in a weakly capped and still
quite dry warm sector of a large surface low pressure system
transiting the Upper Great Lakes. Forecast profiles suggest some
shallow convection may occur in a weakly unstable layer below H500
during the day, but would expect this to be isolated at best. Will
cap central guidance PoPs at slight chance during the daylight hours.

The larger concern through the day will be breezy winds 8-15 mph
gusting into the upper teens to mid 20s and afternoon relatively
humidities in the mid 20s to lower 30s. Combined with several recent
days of hot and weather this will pose a continued risk of new
ignitions and wildfire spread, primarily in fine dead fuels. This
may warrant some additional fire weather highlights.

Friday night a low level jet begins to strengthen nocturnally and
this may yield some elevated convection prior to a broader area of
precipitation moving in along a cold front late overnight. Would not
expect enough precipitation to fall prior to Saturday morning to
have any meaningful impact on any on-going wildfires.

The cold front swings through early Saturday morning and exits in
the late morning/early afternoon to the east. Have generally
confined any thunderstorms to the eastern portion of the forecast
area where surface temperatures will have a little better
opportunity to recover in the pre-frontal environment. While
profiles will be strongly sheared, the lack of significant
instability will likely limit the risk of any stronger storms.
Rainfall amounts generally fall into the half to one inch range by
the time precipitation associated with the front exits Saturday
afternoon.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

The region transitions into northwesterly flow behind the departing
cold front for Sunday into Monday with scattered showers possible
across the area both days with cool air aloft, a relatively moist
surface and ample late April Sun angle.

Northwesterly flow eventually gives away to surface high pressure by
Monday night. As skies clear with dew points in the upper 20s/lower
30s and an already cool airmass in place, frost is likely for at
least portions of the region Tuesday. The next chance for
precipitation appears to be well advertised for Wednesday by
operational guidance, but the complex interplay between approaching
northern/southern stream energy as well as a departing area of low
pressure over the northeast does not lend a lot of confidence to
this.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

Widespread VFR conditions are anticipated under high pressure at
the surface and aloft. Light to variable winds will become
around 10 knots gusting to 18 knots due diurnal mixing. Winds
go back to light or even calm tonight, as the high pressure
slides east of the area.

There is a low chance that patchy dense fog to develop during
the predawn hours mainly over the most sheltered valleys.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: MVFR visibility could occur at a TAF site
or two if patchy fog were to form in more than a few sheltered
valleys overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...TRM/ARJ
SHORT TERM...JP
LONG TERM...JP
AVIATION...ARJ
Hazardous weather outlook, Apr 19, 9:26 AM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
926 AM EDT Wed Apr 19 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-201330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
926 AM EDT Wed Apr 19 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Dry fuels and low humidity could promote wildfire growth or ignition
potential today; however, light winds should limit spread potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low afternoon humidity, gusty winds and dry fuels will increase
fire danger ignition and spread potential Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Ohio, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.